MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 38MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 38MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122538
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Nerve Damage (1979); Synovitis (2094); Osteolysis (2377); Metal Related Pathology (4530)
Date of Event 01/27/2020
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal* it was reported that a revision surgery was performed on the patient¿s right hip on (b)(6) 2020 due to elevated ion levels and metallosis.The cup, liner and head were removed and exchanged with competitor devices.The stem remained implanted.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, the r3 shell, r3 liner, hemi head and sleeve were removed.The stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the r3 shell, r3 liner, hemi head, sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the r3 shell, r3 liner, hemi head and stem.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.Based on the provided operative reports, the reported elevated metal ions and metallosis may be consistent with findings associated with metal debris.Without supporting radiographic images, lab/pathology reports and/or the analysis of the explanted components, the source of the reported findings cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Additionally, the clinical root cause of the reported peroneal nerve palsy cannot be concluded.The known patient impact is limited to the revision, the peroneal nerve palsy, the wound exploration and sciatic nerve lysis.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6: this case was re-opened due to additional medical information becoming available.It was reported that right hip revision surgery was performed.During the revision, the r3 shell, r3 liner, hemi head and sleeve were removed.The stem remained implanted.As of today, the implanted devices, all of which were used in treatment and additional information have been requested for this complaint but have not become available.A review of the complaint history for the r3 shell, r3 liner, hemi head, sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the r3 shell, r3 liner, hemi head and stem.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The reported elevated metal ions and intraoperative findings of metallosis may be consistent with findings associated with metal debris.Without supporting radiographic images, and/or the analysis of the explanted components, the source of the reported findings cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant.Additionally, the clinical root cause of the reported peroneal nerve palsy cannot be concluded.The known patient impact is limited to the revision, the peroneal nerve palsy, the wound exploration and sciatic nerve lysis.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, our investigation remains inconclusive and a definitive root cause cannot be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 38MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11580483
Report Number3005975929-2021-00171
Device Sequence Number4767556
Product Code NXT
UDI-Device Identifier00885556071540
UDI-Public885556071540
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2013
Device Catalogue Number74122538
Device Lot Number08MW20389
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/05/2021
Supplement Date Received by Manufacturer04/01/2021
05/14/2021
Initial Report FDA Received Date03/28/2021
Supplement Report FDA Received Date04/14/2021
05/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age75 YR